Objective: Posaconazole (PSO) is commonly used in the treatment of invasive fungal infections. PSO-induced primary adrenal insufficiency (PAI) is rare, and we present what we think to be the third case report of its incidence. We want to bring awareness to this rare but significant side effect that can impact management and monitoring of patients on this medication. Methods: After clinical assessment, the patient was evaluated with diagnostic studies including measurements of cortisol, adrenocorticotropic hormone, renin activity, and aldosterone levels. Imaging studies such as abdominal computed tomography were also performed. Results: A 65-year-old man with a history of hemophagocytic lymphohistiocytosis on a dexamethasone taper, complicated with mucormycosis on PSO presented to the emergency department with weakness, fatigue, decreased appetite, orthostatic hypotension, low morning cortisol (0.4 μg/dL), low adrenocorticotropic hormone (3.4 pg/mL), elevated plasma renin (16.7 ng/mL/hour), and low-normal aldosterone (1.7 ng/dL). Abdominal computed tomography imaging revealed bilaterally intact adrenal glands. A diagnosis of PSO-induced PAI was made. Fludrocortisone was initiated in addition to glucocorticoids with improvement of fatigue, appetite, blood pressure, and normalization of sodium and potassium. A month after discontinuing PSO, steroids and fludrocortisone were discontinued with measured morning cortisol of 13 μg/dL and an adrenocorticotropic hormone level of 53.9 pg/mL, both normal. Conclusion: Available data suggest that the adverse effect profile of PSO is more favorable than other triazoles. However, our case is the third report suggesting that PAI may be an underrecognized side effect. Awareness of this complication is particularly important in patients with severe or resistant fungal infections.
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism